Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 9, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at May 21, 2016, 7:06 PM MDT for 4 counties in Montana. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2016, 7:06 PM MDT (01:06 UTC)
- Expired
- May 21, 2016, 8:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Daniels County, MT, McCone County, MT, Roosevelt County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 42 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:07 PM MDT | TSTM WND GST 65 | 1 W Frazer, MT | WIND GUST TO 65 MPH REPORTED BY NWS EMPLOYEE. |
| May 21, 7:07 PM MDT | HAIL 1 | 17 Se Glasgow, MT | QUARTER SIZED HAIL REPORTED BY NWS EMPLOYEE NEAR SIGNAL HILL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1500 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1883 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
320
WUUS55 KGGW 220106
SVRGGW
MTC019-055-085-105-220200-
/O.NEW.KGGW.SV.W.0009.160522T0106Z-160522T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
706 PM MDT SAT MAY 21 2016
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEASTERN MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEASTERN MONTANA...
WEST CENTRAL ROOSEVELT COUNTY IN NORTHEASTERN MONTANA...
SOUTHWESTERN DANIELS COUNTY IN NORTHEASTERN MONTANA...
* UNTIL 800 PM MDT
* AT 706 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NASHUA...OR
19 MILES EAST OF GLASGOW...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NASHUA...LUSTRE...FRAZER...OSWEGO...LARSLAN AND VOLT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4784 10607 4804 10642 4871 10630 4835 10543
TIME...MOT...LOC 0106Z 199DEG 37KT 4811 10624
HAIL...1.00IN
WIND...60MPH
$$
BMICKELSON1 follow-up statement
209 WWUS55 KGGW 220126 SVSGGW SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 726 PM MDT SAT MAY 21 2016 MTC019-055-085-105-220200- /O.CON.KGGW.SV.W.0009.000000T0000Z-160522T0200Z/ VALLEY MT-MCCONE MT-ROOSEVELT MT-DANIELS MT- 726 PM MDT SAT MAY 21 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTHEASTERN VALLEY...NORTHERN MCCONE...WEST CENTRAL ROOSEVELT AND SOUTHWESTERN DANIELS COUNTIES... AT 725 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF LUSTRE...OR 23 MILES EAST OF GLASGOW...MOVING NORTH AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...NWS EMPLOYEE. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... LUSTRE...OSWEGO...LARSLAN AND VOLT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4802 10586 4826 10627 4871 10630 4835 10543 TIME...MOT...LOC 0125Z 199DEG 37KT 4830 10614 HAIL...<.75IN WIND...60MPH $$ BMICKELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:35 PM MDT, 31 minutes earlier.
Area forecast discussion, May 21, 6:35 PM MDT, 31 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 635 PM MDT SAT MAY 21 2016 .SHORT TERM...for northeast Montana...tonight through Mon... ...Severe thunderstorm watch continues NE Montana through 9 PM this evening... 635PM Update... With storms making progress further north and east, all of northeast Montana is now under a Severe Thunderstorm Watch until 9PM. Maliawco 6PM Update... Given convective trends, severe thunderstorm watch has been extended to include McCone, Richland, Dawson, Prairie, and Wibaux Counties. Damaging winds and large hail remain possible with any storms through this evening. People should continue to monitor the latest warnings and be prepared to seek safety. Maliawco Previous Discussion... Area of thunderstorms have begun this afternoon. At 2pm, extend from Stanford in central montana south to east of Livingston. Much of this area is moving northeast and should begin affecting the western zones later this afternoon. With cloudcover breaking up east of a Billings to a Jordan line, temperatures have responded with readings in the upper 70s to lower 80s. The big question is where thunderstorms will go over the next several hours. The HRRR, which seems to be realistic, suggests activity to develop over the central CWA about 300 pm while the activity east of Livingston moves into the sw zones at about 5 pm. Activity should begin to wind down about 9 pm. Upper low partially driving this, over oregon will drift into southern alberta Sunday. Dry airmass will move into eastern Montana will keep things somewhat dry but instability will bring a slight chance of showers. A cooler day is expected with highs in the 60s west to mid 70s east. A lake wind advisory is possible. The intense upper low drifts into southern sask Monday. Winds will be stronger and thus could be a bit choppy on Fort Peck Lake. It will be cooler with highs mainly in the 60s. Best chance for showers are over the nw zones. TFJ .LONG TERM...Mon night through Sat... The inherited long range forecast appears in fine working order depicting an upper trough across the region helping to maintain unsettled weather conditions. Given model spread, it is difficult to pinpoint precise time periods or amounts to focus on. Therefore, will leave broad-brush of slight chance to chance pops throughout the period. Winds are also updated to reflect more recent guidance. Maliawco Previous long term discussion... Synoptic Setup... long range begins with a large ridge running from the southern Plains into the Great Lakes and up into Quebec. A large Trough runs from off the coast of California through western Montana and into northern Manitoba where it dips into a much cooler arctic core. Southwest flow resides between these two large airmasses dragging pacific moisture across northeast Montana. A second synoptic trough/low is attempting to form over the Gulf of Alaska. Monday night onward... Long range has a very similar pattern throughout with a southwest to zonal flow across eastern Montana on a regular basis. The Pacific moisture feed during this time means that PoPs will be higher than the climatic average. However, mesoscale details are being washed out with slight differences among multiple models. While a general active/wet pattern is anticipated there are no key features or boundaries that can at this time maintain focus from model-to-model or even run-to-run. Therefore, a broad brush of 20 to 40 PoP occurred in many periods. GAH && .AVIATION... Synopsis: Upper level disturbance will move across Montana this afternoon and evening with scattered showers and thunderstorms. Outside of any thunderstorms that occur VFR conditions will prevail. SEVERE STORMS POSSIBLE: By around 21Z showers and thunderstorms will start to form with a handful becoming severe. Severe potential should last through 06Z before storms either diminish or move northeast out of the terminals. Winds: Southeast at 15 to 25 kts...switching to the southwest around 06Z. Winds will be gusty and erratic near thunderstorms. AEH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory until 9 PM MDT this evening For Fort Peck Lake for Central and Southeast Phillips...Central and Southern Valley...Garfield...McCone...Petroleum. && weather.gov/glasgow
Hazardous weather outlook, May 21, 3:36 AM MDT, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 336 AM MDT SAT MAY 21 2016 MTZ016>027-059>062-220945- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 336 AM MDT SAT MAY 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH 9PM THIS EVENING FOR EAST WINDS OF 15 TO 25 MPH THAT COULD TIP OR SWAMP SMALLER CRAFT. STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHEAST MONTANA THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 21, 6:40 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST 5 SW HINSDALE 48.35N 107.15W
05/21/2016 E60 MPH VALLEY MT TRAINED SPOTTER
60 MPH WIND GUST WITH NICKEL SIZED HAIL.
&&
PROTONLocal storm report, May 21, 6:42 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
642 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 5 E SACO 48.46N 107.23W
05/21/2016 E60 MPH VALLEY MT PUBLIC
60 MPH WIND GUST, HEAVY RAIN VISIBILITY LESS THAN 50
FEET, AND QUARTER SIZED HAIL
&&
PROTONSpecial weather statement, May 21, 6:47 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
647 PM MDT SAT MAY 21 2016
MTZ017-020-023-220145-
CENTRAL AND SOUTHERN VALLEY MT-WESTERN ROOSEVELT MT-MCCONE MT-
647 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VALLEY...
NORTHWESTERN MCCONE AND SOUTHWESTERN ROOSEVELT COUNTIES UNTIL 745 PM
MDT...
AT 647 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHWEST OF FRAZER TO 10 MILES EAST OF
ROCK CREEK REC AREA. MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WOLF POINT...LUSTRE...FRAZER...OSWEGO AND VOLT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN MONTANA.
LAT...LON 4847 10582 4834 10560 4800 10553 4761 10612
4780 10614 4799 10627
TIME...MOT...LOC 0047Z 215DEG 35KT 4796 10617 4786 10609 4773 10607
BMICKELSONLocal storm report, May 21, 6:48 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
648 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 E SACO 48.46N 107.23W
05/21/2016 E1.00 INCH VALLEY MT PUBLIC
&&
PROTONLocal storm report, May 21, 6:49 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
649 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 11 N JORDAN 47.48N 106.91W
05/21/2016 E1.75 INCH GARFIELD MT PUBLIC
&&
PROTONLocal storm report, May 21, 6:54 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
654 PM MDT SAT MAY 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 5 E SACO 48.46N 107.23W
05/21/2016 VALLEY MT PUBLIC
TIN TORN OFF ROOF AND TREE BRANCHES DOWN.
&&
PROTONThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:04 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 26 min |
| May 21, 6:10 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 48 min |
| May 21, 6:18 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 57 min |
| May 21, 6:26 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 64 min |
| May 21, 6:47 PM MDT | Special Weather Statement | GGW | McCone | 58 min |
| May 21, 6:53 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Prairie | 45 min |
| May 21, 7:18 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 27 min |
| May 21, 7:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 30 min |
| May 21, 7:49 PM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 14 min |
| May 21, 7:58 PM MDT | Special Weather Statement | GGW | Valley | 47 min |
| May 21, 8:07 PM MDT | Special Weather Statement | GGW | 38 min | |
| May 21, 8:14 PM MDT | Special Weather Statement | GGW | Valley | 46 min |
| May 21, 8:33 PM MDT | Special Weather Statement | GGW | Daniels | 27 min |
| May 21, 8:39 PM MDT | Special Weather Statement | GGW | Valley | 66 min |
| May 21, 8:44 PM MDT | Special Weather Statement | GGW | Daniels | 46 min |
| May 21, 8:53 PM MDT | Special Weather Statement | GGW | 37 min | |
| May 22, 3:22 AM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 19 hr |
| May 22, 4:06 PM MDT | Special Weather Statement | GGW | Wibaux | 39 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.